Hail, Johnston
- When
- September 28, 2:11 PM EST
- Where
- Johnston County, 0.89 mi SE of Emit
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.720, -78.260
A slow moving cold front moving into the area coupled with deep upper low settling southward into the Tennessee Valley region set the stage for multiple rounds of convection during the afternoon into the evening. Some of these storms produced large hail and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A slow moving cold front moving into the area coupled with deep upper low settling southward into the Tennessee Valley region set the stage for multiple rounds of convection during the afternoon into the evening. Some of these storms produced large hail and flash flooding. Some of the flooding was significant across the Sandhills region, where 6 to 10 inches or rain fell. Multiple roads were flooded and/or washed out, homes and businesses flooded, and dams were topped or breached across the Sandhills region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 28, 12:50 PM EST, 1 hour 21 minutes earlier.
Area Forecast Discussion National Weather Service Raleigh NC 150 PM EDT WED SEP 28 2016 .SYNOPSIS... A potent upper level low over the Great Lakes will drift southward through the Ohio valley today, stall over the Cumberland Plateau in eastern Tennessee and Kentucky on Thursday and Friday, then retrograde north through the Ohio valley and lower Great Lakes this weekend. && .NEAR TERM /TODAY AND TONIGHT/... As of 1035 AM Wednesday... Conditions still look favorable for severe storms and heavy rain late this afternoon through at least early Thursday. The quasi- stationary synoptic front was analyzed over the Foothills yet again this morning, having made little progress east without better support from the upper low settling toward the Tenn Valley. The front isn't expected to move much today either, leaving central NC well within the warm sector, which will be characterized by MLCAPE upwards of 2000 J/KG owing to strong diabatic heating and warm advection from the south. Clusters of storms may contain supercells by late this evening as mid-level winds increase to 40-50kt and near surface flow backs/strengthens in response to the approaching upper low, with increasing threat of a tornado toward the NC/VA border where winds will likely be backed the most. The biggest uncertainty is a focus for convective initiation given just broad isentropic accent around 300K and the lack of strong height falls/DCVA until later tonight. Thus, convection is likely to form on mesoscale boundaries (ie differential heating or localized convergence), which makes it hard to prog a specific area for hazard threats. Mostly southwesterly deep layer flow will cause bands to be oriented southwest to northeast and may train over some unlucky areas. PW is 1.75-2" and isolated storms have produce 2-4" of rain the past couple of days. The flash flood threat will be greatest in urban areas. CAM ensembles still favor the US-1 corridor for multiple rounds, and the threat of severe/flooding looks to be greatest from 21z-03z, given best overlap of peak heating and increasing forcing, though the forcing aspect will likely continue some convection through he overnight hours. With no airmass change, highs today will be very close to what we saw on Tuesday ranging from upper 70s north to mid 80s south. Lows 65 to 70. && SHORT TERM /Thursday through Friday/... As of 120 PM Wednesday... Additional showers and storms with training moderate to heavy rain remains likely over Central NC Thu, with a gradual shift to the ENE on Fri. The powerful mid level low will continue to sit and spin over KY on Thu before drifting/wobbling slightly northward to IN on Fri, with lobes of DPVA sweeping through western and central NC, along/atop the very slow-moving north-south oriented cold/occluded surface frontal zone. PW values remain elevated (over 1.5") over all but the far west Thu, shifting to east of I-95 Fri, beneath nearly continuous bands of pronounced upper divergence. The WRF-ARW/NMM both start the day Thu with a band of convection bisecting the forecast area, drifting slowly eastward through the far eastern Piedmont and Coastal Plain through Fri, filling in with better coverage with time, with a cell motion that presents a threat for training and resultant localized flooding. Will retain, with minor tweaks, the overall pattern of the earlier forecast, with lower chance pops west and high pops in the central/eastern CWA Thu, trending lower WSW to ENE through Fri but remaining high in the far eastern/NE forecast area Fri, tapering off further Fri night. Temps both days will be held down by clouds/precip in the east and by lowering post-front thicknesses in the western CWA. Highs in the upper 70s to lower 80s Thu and in the mid 70s to lower 80s Fri, still slightly above seasonal normals. Lows 60-68 Thu night and 54- 65 Fri night. -GIH && .LONG TERM /Saturday through Wednesday/... As of 430 AM Wednesday... Overview: High confidence in dry/pleasant conditions over the weekend and early next week gives way to below normal confidence mid/late next week as a highly meridional synoptic pattern evolves over the Continental US and a potentially significant tropical cyclone (yet to develop) could threaten portions of the Southeast coast. A potent upper level low over the Great Lakes will drift southward through the Ohio valley today, stall over the Cumberland Plateau in eastern Tennessee and Kentucky on Thursday and Friday, then retrograde north through the Ohio valley and lower Great Lakes this weekend. An attendant cold front will track east of the Appalachians on Thursday, then stall over eastern portions of the Carolinas Friday into the weekend, gradually washing out late this weekend and early next week. Forecast confidence is above average at the beginning of the long term period (Fri-Sun), but decreases markedly thereafter (Mon-Wed), primarily w/regard to the evolution of the stalled/retrograding upper level low. The 00Z GFS indicates that the upper low will track northward through New England Sun night, at which point it is absorbed by the northern stream jet (Mon) and tracks rapidly NE through the Canadian Maritimes into the northern Atlantic (Tue), with subsidence in the wake of this feature aiding amplification of a deep upper level ridge along the Eastern Seaboard (Wed). The 00Z ECMWF is a little slower and a little further west when retrograding the upper low northward over the weekend. As a consequence, the upper low fails to rendezvous with the northern stream jet (Mon-Tue) and cuts-off along the New England coast (Tue- Wed), precluding significant amplification of an upper level ridge along the Eastern Seaboard as depicted by the GFS. If the robust tropical wave currently approaching the Windward Islands develops into a significant tropical cyclone over the Carribean late this weekend/early next week (as long range guidance continues to suggest), then the evolution of the aforementioned upper level low will likely become a critical piece of the puzzle in determining it's track and potential impact on the Southeast US coast mid/late next week. -Vincent && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 150 PM Wednesday... Scattered of morning stratus has yielded VFR most everywhere, with MVFR ceilings holding on in at INT and GSO. Daytime heating and an approaching deep upper low will trigger storms that should become more numerous with time. These will be scattered this afternoon and early evening,but may become focused in a line tonight. Some of the storms may be strong with very heavy rain, and thus LIFR conditions are possible. Some IFR ceilings should develop once the main area of showers moves east, primarily around GSO/INT/RDU, tough additional showers will still be possible throughout the night. Typical daytime improvement in ceilings is expected Thursday morning, though with the the frontal zone still over the region and the upper low settling over the Tenn Valley, another round of strong storms is expected Thursday afternoon. Outlook: Drier air is finally expected to filter into the region on Friday, leading to improved aviation conditions through the weekend. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Vincent NEAR TERM...CBL/BS SHORT TERM...Hartfield LONG TERM...Vincent AVIATION...BS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 156 PM EDT WED SEP 28 2016 NCZ007>011-021>028-038>043-073>078-083>086-088-089-291800- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 156 PM EDT WED SEP 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A DEEP UPPER LOW SETTLING OVER THE TENNESSEE VALLEY AND A STALLED FRONT OVER NC WILL LEAD TO NUMEROUS SHOWERS AND STORMS THIS AFTERNOON AND TONIGHT, SOME OF WHICH MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. ADDITIONALLY, MULTIPLE ROUNDS OF HEAVY RAIN MAY ALSO LEAD TO LOCALIZED FLOODING, ESPECIALLY IN URBAN AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE POSSIBLE AGAIN THURSDAY AFTERNOON. A FEW STORMS COULD BECOME SEVERE. LOCALLY HEAVY RAIN AND FLASH FLOODING ARE ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5PM AND MIDNIGHT TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
221 PM EDT WED SEP 28 2016
NCZ075-077-086-088-281915-
CUMBERLAND NC-HOKE NC-MOORE NC-HARNETT NC-
221 PM EDT WED SEP 28 2016
...DEVELOPING SHOWERS AND STRONG THUNDERSTORMS WILL MOVE ACROSS
NORTHERN CUMBERLAND...NORTHERN HOKE...SOUTHEASTERN MOORE AND HARNETT
COUNTIES THROUGH 315 PM EDT...
AT 218 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
STRONG THUNDERSTORMS ACROSS THE SANDHILLS...MOVING NORTHEAST AT
20 MPH.
THE STRONGEST STORMS WILL MOVE ACROSS NORTHWESTERN CUMBERLAND COUNTY
AND SOUTHERN HARNETT COUNTY. PEA SIZE HAIL AND WIND GUSTS UP TO 40
MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...SOUTHERN PINES...RAEFORD...LILLINGTON...FORT BRAGG...
PINEHURST...ABERDEEN...GODWIN...POPE AFB AND SPRING LAKE.
LAT...LON 3506 7948 3524 7949 3531 7919 3531 7918
3547 7901 3542 7874 3523 7866 3509 7867
3500 7867 3499 7940
TIME...MOT...LOC 1818Z 226DEG 15KT 3512 7907
BLAESSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
301 PM EDT WED SEP 28 2016
NCZ021-022-038-282000-
GUILFORD NC-DAVIDSON NC-FORSYTH NC-
301 PM EDT WED SEP 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF NORTHERN
GUILFORD...NORTHERN DAVIDSON AND FORSYTH COUNTIES UNTIL 400 PM EDT...
AT 257 PM EDT...DOPPLER RADAR WAS TRACKING LINE OF STRONG
THUNDERSTORMS STRETCHING FROM CLEMMONS SOUTHWEST OF WINSTON-
SALEM TO NORTH OF GREENSBORO...MOVING NORTHEAST AT 25 MPH.
HEAVY DOWNPOURS COULD PRODUCE MINOR FLOODING...ESPECIALLY ON ROADS
AND IN LOW LYING AREAS. IN ADDITION, WIND GUSTS UP TO 40 MPH AND
SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GREENSBORO...WINSTON-SALEM...HIGH POINT...LEXINGTON...KERNERSVILLE...
CLEMMONS...BERMUDA RUN...LEWISVILLE...SUMMERFIELD AND STOKESDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS...STANDING WATER IN LOW LYING
AREAS...AND MINOR FLOODING OF CREEKS...STREAMS...AND AREAS OF POOR
DRAINAGE. DRIVERS HEADED HOME THIS AFTERNOON ARE URGED TO SLOW DOWN
AND USE EXTRA CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN
AREAS WHERE PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLOODING.
&&
LAT...LON 3626 8013 3624 7954 3572 8042 3574 8046
3579 8048 3581 8047 3583 8049 3584 8048
3583 8046 3583 8043 3585 8042 3584 8039
3586 8039 3588 8042 3589 8037 3593 8037
3606 8046 3604 8049 3606 8051 3607 8051
TIME...MOT...LOC 1857Z 240DEG 20KT 3610 8019
13The Raleigh/Durham radar (KRAX), 22 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
17 hail, 15 flash flood, 1 lightning. Local standard time, as filed.
Pea to quarter size hail was reported near the intersection of North Carolina Highways 61 and 150.
Golf ball size hail was reported on Randleman Road.
Heavy rain caused flash flooding in and around the Dunn area. Several roads were flooded or closed, including George Perry Lee Road on the northeast side of Dunn.
One inch diameter hail was reported on I-85 at mile marker 134.
Quarter to golf ball size hail on Hurdle Mills Road.
Heavy rain caused flash flooding at numerous locations across Cumberland County, including the areas of Fayetteville, Spring Lake, Godwin, and Hope Mills. Cross Creek Mall and other areas along Cross Creek were particularly hard hit. Also, Wapiti Drive on the north side of Spring Lake was closed due to flooding and Sykes Pond Road near Rockfish was washed out. Residents were stranded or needed to be rescued from their homes in the vicinity of South Reilly Road and Cliffdale Road.
Vehicles were partially submerged due to flooded roadways.
Several road were closed in Burlington.
Heavy rain resulted in flash flooding near residences on McLean Loop Road near Arabia Road. Several roads were also closed in that area. The shoulder was washed out on two of the roads, Golf Course Road between Ellis Road and Phillipi Church Road and Old Wire Road between Arabia Road and McGougan Road.
A 14 foot section of Tangle Ridge Road was reported washout, due to flood waters.
The kitchen of a residence caught fire after lightning struck a tree and traveled along a fence and into the home. The strike also caused a gas leak in the home. The fire and was quickly contained and did minimal damage to the kitchen, however the lightning strike did considerable damage to the electrical circuits and possibly HVAC system.
Heavy rain resulted in flash flooding southeast of Vass, mainly at residences along the Little River, but also near the intersection of Lobelia Road and McGill Road. Sections of Lobelia Road were either partially or completely washed out between McGill Road and Sarason Place.
Heavy rain resulted in flash flooding at the intersection of Morganton Road and Highway 5. The flood waters were up to the door of multiple vehicles.
Heavy rain resulted in Flash Flooding along short section of Derby Road near Old Leaf Farms Road. The road was completely under water and impassable.
Heavy rain resulted in flash flooding, which closed 10 to 15 roads in the Anderson Creek area. A section of Thompson Road was washed out by flood waters.
Numerous roads were closed due to flooding between Raeford and Rockfish. Johnson Mill Road was washed out in two places between Fayetteville Road and Pittman Grove Church Road, where the road goes over Black Branch and Puppy Creek. The shoulders of Lindsay Road and Galatia Church Road were also washed out.
Lakeview drive at Thagard Lane was closed due to flash flooding.
Several roads were flooded in the Goldsboro area, including Highway 55 and Wayne Memorial Drive.
A large breach in Long Valley Farm Lake Dam near Carvers Creek State Park was reported. Water was reported surging into Jumping Run Creek and surrounding roads.
Dam on a lake adjacent to McLaughlin Lake failed, dumping water into McLaughlin Lake which over topped it's dam and flooded surrounding roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660168, 660175, 660184, 660181, 660170, 660169, 660174, 660182, 660171, 661414, 660173, 660172, 660177, 660176, 660180, 660178, 660179, 661436, 660183, 660255, 660257, 661442, 660258, 661479, 661456, 661477, 661463, 661465, 661468, 661480, 661470, 661537, 661533.